Alert archive / Hawaii / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Honolulu, HI

March 8, 2010

NWS Honolulu, HI issued this red flag warning at Mar 8, 2010, 12:00 PM HST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2010, 12:00 PM HST (22:00 UTC)
Expired
Mar 9, 2010, 3:40 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WWHW80 PHFO 082200
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1200 PM HST MON MAR 8 2010

...RED FLAG WARNING FOR LEEWARD SECTIONS OF OAHU MAUI COUNTY AND
THE BIG ISLAND...

.STRONG AND GUSTY TRADE WINDS AND LOWERING RELATIVE HUMIDITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

HIZ005-006-013-018-019-021-023-024-026-090400-
/O.NEW.PHFO.FW.W.0002.100308T2200Z-100309T0400Z/
OAHU SOUTH SHORE-WAIANAE COAST-MOLOKAI LEEWARD-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
KOHALA-
1200 PM HST MON MAR 8 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$


MORRISON
3 follow-up statements
308 
WWHW80 PHFO 090143
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST MON MAR 8 2010

...RED FLAG WARNING FOR LEEWARD SECTIONS OF ALL ISLANDS...

.STRONG AND GUSTY TRADE WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS TUESDAY...DURING THE LATE
MORNING AND AFTERNOON.

HIZ003-091445-
/O.EXB.PHFO.FW.W.0002.000000T0000Z-100310T0400Z/
KAUAI LEEWARD-
343 PM HST MON MAR 8 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$

HIZ005-006-013-018-019-021-023-024-026-091445-
/O.EXT.PHFO.FW.W.0002.000000T0000Z-100310T0400Z/
OAHU SOUTH SHORE-WAIANAE COAST-MOLOKAI LEEWARD-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
KOHALA-
343 PM HST MON MAR 8 2010

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 6 PM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$

MORRISON
461 
WWHW80 PHFO 091426
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST TUE MAR 9 2010

...RED FLAG WARNING FOR LEEWARD SECTIONS OF ALL ISLANDS...

.STRONG AND GUSTY TRADE WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS TODAY...ESPECIALLY THE 
LATE MORNING AND AFTERNOON HOURS.

HIZ003-005-006-013-018-019-021-023-024-026-100330-
/O.CON.PHFO.FW.W.0002.000000T0000Z-100310T0400Z/
KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-MOLOKAI LEEWARD-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-KOHALA-
426 AM HST TUE MAR 9 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$
715 
WWHW80 PHFO 100140
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE MAR 9 2010

...RED FLAG WARNING CANCELLED...

.RELATIVE HUMIDITY LEVELS HAVE INCREASED AND CRITICAL FIRE WEATHER
CONDITIONS ARE NO LONGER OCCURRING. 

HIZ003-005-006-013-018-019-021-023-024-026-100245-
/O.CAN.PHFO.FW.W.0002.000000T0000Z-100310T0400Z/
KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-MOLOKAI LEEWARD-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-KOHALA-
340 PM HST TUE MAR 9 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

$$

MORRISON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Mar 8, 9:56 AM HST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 8, 9:56 AM HST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
956 AM HST MON MAR 8 2010

.SYNOPSIS...
GUSTY TRADE WINDS CONTINUE TODAY WITH SOME TERRAIN INDUCED
STRONGER WINDS ACROSS MAUI COUNTY AND THE BIG ISLAND. TRADE WIND
WEATHER WILL LAST THROUGH THE WEEK...THANKS TO HIGH PRESSURE TO
OUR NORTH. CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA
AREAS...BUT STRONG TRADE WINDS WILL BLOW SOME SHOWERS OVER THE
MOUNTAINS TO LEEWARD AREAS.

&&

.DISCUSSION...

TERRAIN ENHANCED TRADE WINDS ACROSS MAUI COUNTY AND OVER THE
KOHALA MOUNTAINS ON THE BIG ISLAND HAVE PROMPTED A WIND ADVISORY
THROUGH TODAY.THE BIG ISLAND SUMMITS HAVE ALSO BEEN PLACED UNDER
A WIND ADVISORY WITH AN UPPER LOW TO THE NORTHEAST INCREASING
WINDS ACROSS THE SUMMITS.

A 1035 MB SURFACE HIGH CENTERED FAR NORTH OF THE ISLANDS IS
GENERATING THE FRESH TO STRONG TRADE WINDS. THE HIGH WILL REMAIN
IN PLACE...SO TRADES ARE EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD.

WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER LEVEL TROUGH
EXTENDING FROM MAUI COUNTY TO THE CENTER OF AN UPPER LOW NEAR
25N149W. THE LOW AND TROUGH ARE MOVING SLOWLY EAST. LAST NIGHTS BALLOON
SOUNDING OVER LIHUE SHOWS A LOWER AND STRONGER SUBSIDENCE
INVERSION NEAR 8000 FEET THAN 24 HOURS AGO. THIS IS TO BE EXPECTED
SINCE THAT END OF THE ISLAND CHAIN IS NOW UNDER STRONGER
SUBSIDENCE BEHIND THE UPPER TROUGH. THE HILO SOUNDING HAS A HIGHER
INVERSION NEAR 12 THOUSAND FEET WITH THE UPPER TROUGH STILL
OVERHEAD. RADAR AGREES WITH THIS ASSESSMENT...SHOWING FEWER
SHOWERS OVER KAUAI AND OAHU WHILE WINDWARD MAUI COUNTY AND THE BIG
ISLAND CONTINUE TO SEE RAINFALL. THE TROUGH IS EXPECTED TO
CONTINUE ON ITS EASTWARD TRACK TODAY...AND THE CLOUDS AND SHOWERS
OVER MAUI AND THE BIG ISLAND WILL DECREASE AS THE TROUGH MOVES
AWAY.

RIDGING IN THE UPPER ATMOSPHERE IS FORECAST FOR THE REST OF THE
WEEK SO TRADE SHOWERS WILL DECREASE...AND RAINFALL WILL FOCUS OVER
WINDWARD AND MOUNTAIN AREAS.

&&

.MARINE...
SURF ALONG EAST FACING SHORES WILL RISE TO ADVISORY LEVEL BY TUESDAY
WITH THE RETURN OF FRESH TRADE WINDS.

THE TRADE WINDS ACROSS THE ISLANDS WILL REMAIN FRESH TO STRONG THROUGH
TUESDAY. THE SMALL CRAFT ADVISORIES HAS BEEN EXPANDED TO INCLUDE
ALL WATERS.

&&

.AVIATION...
RADAR VAD WIND PROFILES AND ACARS ASCENT SOUNDINGS OUT OF HNL AND
KOA SHOW 30 KNOTS OF WIND BELOW THE INVERSION. THESE WINDS ARE
EXPECTED TO CONTINUE...AND THE AIRMET FOR LOW-LEVEL TURBULENCE
REMAINS IN PLACE. HAVE ALSO ISSUED AN AIRMET FOR UPPER LEVEL
TURBULENCE BETWEEN FL220 AND FL320. RECEIVED A PILOT REPORT OF
MODERATE TURBULENCE NEAR MAUI BETWEEN FL230/FL250. THIS TURBULENCE
IS LOCATED ON THE NORTH SIDE OF A MID-LEVEL WESTERLY JET THAT IS
LOCATED JUST SOUTH OF THE BIG ISLAND. THE ELLROD DEFORMATION/
VERTICAL SHEAR INDEX FROM THE GFS INDICATES THERE IS THE POTENTIAL
FOR CLEAR AIR TURBULENCE AT INCREASINGLY HIGHER LEVELS ACROSS THE
NORTHERN ISLANDS. THE AIRMET IS FOR THE LAYER FL220/FL320...BUT
TURBULENCE WILL BE MOST LIKELY AT THE LOWER PORTION OF THE RANGE
FARTHER SOUTH NEAR THE BIG ISLAND AND AT THE UPPER PORTION OF THE
RANGE RATHER NORTH NEAR KAUAI.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM HST TUESDAY FOR BIG ISLAND SUMMITS.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR LANAI-KAHOOLAWE-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-BIG
ISLAND NORTH AND EAST-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR ALL HAWAIIAN
WATERS-

&&

MORRISON/BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:53 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao68 hr
Mar 8, 1:02 PM HSTGale WarningHFO63 hr

Nearby

Red Flag Warnings in Hawaii, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.